Alert archive / Ohio / Snow Squall Warnings in 2026
Snow Squall Warning 21, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this snow squall warning at Jan 17, 2026, 1:46 PM EST for Carroll County, Columbiana County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2026, 1:46 PM EST (18:46 UTC)
- Expired
- Jan 17, 2026, 2:15 PM EST
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Carroll County, OH, Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 118 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419
WWUS51 KPBZ 171846
SQWPBZ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pittsburgh PA
146 PM EST Sat Jan 17 2026
OHC019-029-171915-
/O.NEW.KPBZ.SQ.W.0021.260117T1846Z-260117T1915Z/
Carroll OH-Columbiana OH-
146 PM EST Sat Jan 17 2026
The National Weather Service in Pittsburgh has issued a
* Snow Squall Warning for...
Northeastern Carroll County in east central Ohio...
Central Columbiana County in east central Ohio...
* Until 215 PM EST.
* At 146 PM EST, a dangerous snow squall was located along a line
from 6 miles north of Salem to 6 miles north of Carrollton, moving
east at 30 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts up
to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
* Locations impacted include...
Salem, Columbiana, Lisbon, Leetonia, New Waterford, Augusta,
Hanoverton, Summitville, Guilford Lake State Park, New Garden,
Winona, North Georgetown and East Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4065 8114 4090 8096 4090 8090 4093 8090
4093 8082 4090 8082 4090 8060 4065 8078
TIME...MOT...LOC 1845Z 271DEG 24KT 4100 8083 4084 8092 4066 8106
SNOW SQUALL...RADAR INDICATED
$$
MLB2 follow-up statements
025
WWUS51 KPBZ 171902
SQWPBZ
Snow Squall Warning
National Weather Service Pittsburgh PA
202 PM EST Sat Jan 17 2026
OHC019-029-171915-
/O.CON.KPBZ.SQ.W.0021.000000T0000Z-260117T1915Z/
Carroll OH-Columbiana OH-
202 PM EST Sat Jan 17 2026
...SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 215 PM EST FOR
NORTHEASTERN CARROLL AND CENTRAL COLUMBIANA COUNTIES...
At 202 PM EST, a dangerous snow squall was located along a line from
7 miles north of Columbiana to 11 miles southwest of Lisbon, or along
a line from 7 miles north of Columbiana to 11 miles northeast of
Carrollton, moving east at 30 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts up
to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
Salem, Columbiana, Lisbon, Leetonia, New Waterford, Hanoverton,
Summitville, Guilford Lake State Park, Winona and New Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4065 8103 4093 8085 4093 8082 4090 8082
4090 8060 4065 8078
TIME...MOT...LOC 1846Z 271DEG 24KT 4100 8082 4084 8091 4066 8105
SNOW SQUALL...RADAR INDICATED
$$
MLB061
WWUS51 KPBZ 171911
SQWPBZ
Snow Squall Warning
National Weather Service Pittsburgh PA
211 PM EST Sat Jan 17 2026
OHC019-029-171921-
/O.EXP.KPBZ.SQ.W.0021.000000T0000Z-260117T1915Z/
Carroll OH-Columbiana OH-
211 PM EST Sat Jan 17 2026
...SNOW SQUALL WARNING WILL EXPIRE AT 215 PM EST FOR NORTHEASTERN
CARROLL AND CENTRAL COLUMBIANA COUNTIES...
The snow squall which prompted the warning has weakened. Therefore,
the Snow Squall Warning will be allowed to expire.
&&
LAT...LON 4065 8103 4093 8085 4093 8082 4090 8082
4090 8060 4065 8078
TIME...MOT...LOC 1902Z 271DEG 24KT 4099 8068 4084 8077 4066 8091
$$
MLBWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this snow squall warning went out at Jan 17, 1:24 PM EST, 22 minutes earlier. Its key messages:
- 1) Moderate/heavy convective snow showers this afternoon may create hazardous travel 2) Prolonged cold snap to begin the week. Cold Weather Advisories likely Monday night into Tuesday Morning for dangerous wind chills 3) Gusty to strong wind possible Monday. Wind Advisory possible for the higher terrain.
Area forecast discussion, Jan 17, 1:24 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
124 PM EST Sat Jan 17 2026
.WHAT HAS CHANGED...
Confidence remains high in moderate-to-heavy convective snow
showers late this morning and afternoon. Some showers may be
squall-like, quickly dropping visibility and producing briefly
hazardous travel conditions. Confidence has increased in light
upslope snow lingering into early Sunday morning for the ridges.
This has resulted in minor totals increases.
&&
.KEY MESSAGES...
1) Moderate/heavy convective snow showers this afternoon may
create hazardous travel
2) Prolonged cold snap to begin the week. Cold Weather
Advisories likely Monday night into Tuesday Morning for
dangerous wind chills
3) Gusty to strong wind possible Monday. Wind Advisory possible
for the higher terrain.
&&
.DISCUSSION...
KEY MESSAGE 1... Moderate/heavy convective snow showers this afternoon may
create hazardous travel
A weak embedded shortwave will then lift northeast through the
afternoon, ushering in cooler temperatures aloft. The
combination of 925mb-850mb frontogenesis plus a saturated DGZ
(though lift will be below this layer) and SBCAPE values around
50 J/kg will continue to favor and assist the line of snow
showers pressing through Cleveland's forecast area. The HREF and
hi res models continue to support 1 inch per hour rates if not a
bit more. This line will continue to lift northeast into the
northern PA counties and may impact I-79 and I-80. A Special
Weather Statement has been issued to cover the impacts of these
snow squalls and the 3 WSW Advisories over the north will remain
out for at least this evening. The lack of strong surface
cooling and potential for melting between showers will limit
additional accumulations, but could create brief, localized
hazardous travel conditions stretching from southeast OH into
western PA. Timing of impact favors daytime hours, peaking
between 1pm-6pm.
KEY MESSAGE 2... Prolonged cold snap to begin the week
A strong cold front late this afternoon/evening will bring a
prolonged period of sub-freezing temperature through at least
mid-week. Cold conditions peak late Monday into Tuesday morning
after a reinforcing shot of cold air behind another frontal
passage/upper wave; low temperature Tuesday has an 80-100%
probability of being below 10 degrees, with portions of
northwest PA and the higher terrain favored to see below-zero
air temperature. Combined with lingering breezy conditions,
below-zero wind chills are expected for most of Tuesday morning,
bottoming out in the -5 to -20F range across the region. There
is high confidence in need for a Cold Weather Advisory for the
area, and possibility for Extreme Cold Warning in portions of
the higher terrain.
KEY MESSAGE 3... Strong Wind Gusts Monday
Strengthening pressure gradient as low pressure passes to our
north amid deeper daytime mixing will product wind gusts between
35-45 mph on Monday. Gusts could reach (or exceed in eastern
Tucker County) Wind Advisory criteria. Uncertainty remains in
the depth of the crossing trough, and strength of the surface
low/pressure gradient.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KEY MESSAGES...
1) MVFR restrictions through this evening.
2) Bursts of moderate to heavy snow (banded and cellular in nature)
this afternoon.
3) Snow band along the southern PA and northern WV ridges late
tonight/early tomorrow morning.
------------------------------------------------------------
Currently, most terminals are observing low MVFR. The second cold
front associated with the low pressure system currently over the
northern Great Lakes is producing more of a banded snow squall line.
Cellular convective snow showers are possible ahead of the
front. Keeping TEMPOs and PROB30s for locations that have a
moderate probability of observing snow from the frontal passage.
These showers/squalls are likely to produce quick bursts of
heavier snow and reduced visibilities. We will continue to
monitor the radar and updated model runs for better timing of
these convective snow showers.
Following the second cold front passage, ceilings are expected to
gradually rise to VFR. Starting near midnight, there is a chance for
a snow band to begin developing along the southern PA and northern
WV ridges. This will produce MVFR ceilings and visibility at LBE and
MGW by 08z/09z. This will persist through 12z/13z. For most of
eastern Ohio and northwestern PA, there is the chance for partial
clearing by Sunday morning.
Ceilings along the Appalachians could remain MVFR until late Sunday
afternoon with the southwesterly flow.
Outlook...
Cold unsettled weather conditions will continue into next
week. Monday is the next best chance for restrictions to return.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 AM EST Sunday for PAZ009-015-
016.
OH...None.
WV...None.
&&
DISCUSSION...Rackley/Shallenberger
AVIATION...LupoHazardous weather outlook, Jan 17, 12:31 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1231 PM EST Sat Jan 17 2026 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-181745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1231 PM EST Sat Jan 17 2026 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Snow showers are expected through this afternoon and into the early evening. Some may be squalls and produce 1 to 2 inches of snow and reduce visibility to less than a quarter mile. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Single digit low temperatures are expected Monday night into Tuesday. With breezy conditions, negative wind chills are expected Tuesday morning. A Cold Weather Advisory will likely be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ009-015-016-181745- Forest-Clarion-Jefferson PA- 1231 PM EST Sat Jan 17 2026 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY... This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow showers are expected through this afternoon and into the early evening. Some may be squalls and produce 1 to 2 inches of snow and reduce visibility to less than a quarter mile. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Single digit low temperatures are expected Monday night into Tuesday. With breezy conditions, negative wind chills are expected Tuesday morning. A Cold Weather Advisory will likely be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Shallenberger
In the hours before
Local storm report, Jan 17, 12:33 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1233 PM EST Sat Jan 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Snow 5 E Brandonville 39.65N 79.53W
01/17/2026 M4.0 Inch Preston WV Amateur Radio
&&
MLBLocal storm report, Jan 17, 12:34 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1234 PM EST Sat Jan 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM Snow 2 NE Sarver 40.75N 79.71W
01/17/2026 M2.0 Inch Butler PA Trained Spotter
&&
MLBLocal storm report, Jan 17, 12:35 PM EST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1235 PM EST Sat Jan 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Snow Mars 40.70N 80.01W
01/17/2026 M2.0 Inch Butler PA Emergency Mngr
&&
MLBLocal storm report, Jan 17, 12:36 PM EST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1236 PM EST Sat Jan 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Snow 3 SE Cheat Lake 39.64N 79.82W
01/17/2026 M3.5 Inch Monongalia WV Amateur Radio
&&
MLBLocal storm report, Jan 17, 12:37 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1237 PM EST Sat Jan 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Snow Brookhaven 39.61N 79.88W
01/17/2026 M1.8 Inch Monongalia WV Amateur Radio
&&
MLBLocal storm report, Jan 17, 12:39 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1239 PM EST Sat Jan 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM Snow Masontown 39.55N 79.80W
01/17/2026 E4.0 Inch Preston WV Amateur Radio
&&
MLBThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 1:18 PM EST | Snow Squall Warning | PBZ | Carroll, Columbiana | 27 min |
Nearby
Snow Squall Warnings in Ohio, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.